HEART Score Calculator

HEART Score Calculator

Risk-stratify chest pain in the emergency department from history, ECG, age, risk factors and troponin.

HEART Score

5 items → 0–10
5pointsExample

History moderately suspicious (1), ECG non-specific change (1), age 45–64 (1), 3 or more risk factors (2), troponin normal (0)

Scoring

HEART = History (0–2) + ECG (0–2) + Age (0–2) + Risk factors (0–2) + Troponin (0–2)
History
0 slightly suspicious, 1 moderately, 2 highly suspicious
ECG
0 normal, 1 non-specific repolarisation change, 2 significant ST deviation
Age
0 under 45, 1 age 45–64, 2 age 65 or over
Risk factors
diabetes, current/recent smoking, hypertension, hyperlipidaemia, family history, obesity — 0 none, 1 for 1–2, 2 for 3 or more or known atherosclerosis
Troponin
0 at or below the normal limit, 1 for 1–3× the limit, 2 above 3× the limit — conventional assay

Worked example

History moderately suspicious (1), ECG non-specific change (1), age 45–64 (1), 3 or more risk factors (2), troponin normal (0)
1 + 1 + 1 + 2 + 0 = 5 points
5 falls between 4 and 7 → moderate risk

HEART score interpretation

ScoreRisk6-week MACEAction
0 – 3Low≈1.7%Discharge in most validated pathways
4 – 6Moderate≈17%Admit for observation
7 – 10High≈50%Early invasive strategy
HEART was validated using conventional troponin assays. Pathways built around high-sensitivity troponin — the HEART Pathway, EDACS — use their own separately validated thresholds and are not identical to substituting a high-sensitivity value into these bands.

What the five items are weighing

The HEART score was built for one specific job: sorting patients with chest pain in the emergency department into groups that need different amounts of investigation, using only findings already available at the bedside — history, ECG, age, risk factors and a single troponin.

Each of the five items scores 0, 1 or 2, and the bands that follow are wide apart for a reason. A score of 0 to 3 identifies a low-risk group with a six-week rate of major adverse cardiac events around 1.7%, low enough to support discharge in most validated pathways. A score of 4 to 6 is moderate risk, around 17%, and warrants admission for observation and further testing. A score of 7 or above carries roughly 50% risk and points toward an early invasive strategy.

The risk factors counted in the fourth item are the conventional cardiovascular ones — diabetes, current or recent smoking, hypertension, hyperlipidaemia, family history and obesity — plus known atherosclerotic disease, which scores the same as three or more risk factors. One caveat matters for contemporary practice: HEART was validated using conventional troponin assays, and pathways built specifically around high-sensitivity troponin, such as the HEART Pathway and EDACS, use different thresholds and were validated separately. Substituting a high-sensitivity value into the original HEART bands is not equivalent to using those pathways.

Frequently asked questions

What HEART score is safe for discharge?

0 to 3 points, low risk, with a six-week major adverse cardiac event rate around 1.7%. Most validated pathways support discharge at this level, subject to local protocol.

What risk factors count in the HEART score?

Diabetes, current or recent smoking, hypertension, hyperlipidaemia, family history of coronary disease and obesity. Known atherosclerotic disease scores the same as three or more risk factors.

Does HEART use high-sensitivity troponin?

The original score was validated with conventional troponin assays. Pathways built around high-sensitivity troponin, such as the HEART Pathway and EDACS, use their own thresholds and are validated separately, not interchangeably.

What does a HEART score of 7 or more mean?

High risk, with a six-week major adverse cardiac event rate around 50%. An early invasive strategy is generally indicated.

Related calculators

References

  1. Six AJ, Backus BE, Kelder JC. Chest pain in the emergency room: value of the HEART score. Neth Heart J. 2008;16(6):191–6.
  2. Backus BE et al. A prospective validation of the HEART score for chest pain patients at the emergency department. Int J Cardiol. 2013;168(3):2153–8.